Generic name: acetaminophen, dextromethorphan, and doxylamine [ a-seet-a-min-oh-fen, dex-tro-me-thor-fan, and-dox-il-a-meen ]
Drug class: Upper respiratory combinations
Availability: Over the counter
Pregnancy & Lactation: Risk data not available
What is Cold and flu nighttime relief?
Acetaminophen is a pain reliever and fever reducer.
Dextromethorphan is a cough suppressant. It affects the cough reflex in the brain that triggers coughing.
Doxylamine is an antihistamine that reduces the effects of the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.
Cold and Flu Nighttime Relief is a combination medicine used to treat headache, fever, body aches, cough, runny nose, sneezing, and sore throat caused by allergies, the common cold, or the flu.
Cold and Flu Nighttime Relief will not treat a cough that is caused by smoking, asthma, or emphysema.
Cold and Flu Nighttime Relief may also be used for purposes not listed in this medication guide.
Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.
Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death. Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).
In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.
How should I use Cold and flu nighttime relief
Use exactly as directed on the label, or as prescribed by your doctor. Do not use for longer than recommended. Cough and cold medicine is usually taken only for a short time until your symptoms clear up.
Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.
Measure liquid medicine with a special dose-measuring spoon or medicine cup. If you do not have a dose-measuring device, ask your pharmacist for one.
Stop taking the medicine and call your doctor if you still have a sore throat after 2 days, or if you have a fever, headache, rash, nausea, or vomiting.
If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken Cold and Flu Nighttime Relief within the past few days.
Store at room temperature away from moisture and heat. Do not allow liquid medicine to freeze.Cold and flu nighttime relief Dosage information (more detail)
Ask a doctor before taking medicine that contains acetaminophen if you have ever had liver disease, or if you drink more than 3 alcoholic beverages per day.
Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include furazolidone, isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.
You should not use this medication if you are allergic to acetaminophen (Tylenol), doxylamine, or dextromethorphan.
Ask a doctor or pharmacist before taking this medicine if you have any medical condition, especially:
asthma or COPD, cough with mucus, or cough caused by smoking, emphysema, or chronic bronchitis;
a blockage in your stomach or intestines;
liver disease, alcoholism, or if you drink more than 3 alcoholic beverages per day;
an enlarged prostate, problems with urination;
if you take potassium (Cytra, Epiklor, K-Lyte, K-Phos, Kaon, Klor-Con, Polycitra, Urocit-K).
It is not known whether this medicine will harm an unborn baby. Do not use cough and cold medicine without a doctor's advice if you are pregnant.
This medicine may pass into breast milk and may harm a nursing baby. Antihistamines may also slow breast milk production. Do not use cough and cold medicine without a doctor's advice if you are breast-feeding a baby.
Artificially sweetened liquid medicine may contain phenylalanine. Check the medication label if you have phenylketonuria (PKU).
Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.
What happens if I miss a dose?
Since this medicine is used when needed, you may not be on a dosing schedule. If you are on a schedule, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.
What happens if I overdose?
Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can be fatal.
The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.
What should I avoid while using Cold and flu nighttime relief?
Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.
Avoid drinking alcohol. It may increase your risk of liver damage while you are taking acetaminophen, and can increase certain side effects.
This medication may cause blurred vision and may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert and able to see clearly.
Cold and flu nighttime relief side effects
Get emergency medical help if you have signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.
In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.
The medicine may cause serious side effects. Stop using the medicine and call your doctor at once if you have:
severe headache, seizure (convulsions);
fast, pounding, or uneven heartbeats;
confusion, hallucinations, severe dizziness or drowsiness, slow or shallow breathing;
tremor, restless muscle movements;
little or no urinating;
flu symptoms, easy bruising, unusual bleeding, pale skin, weakness, feeling light-headed; or
nausea, pain in your upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).
Common side effects of Cold and Flu Nighttime Relief may include:
headache, sleep problems (insomnia);
upset stomach, diarrhea or constipation;
dry eyes, blurred vision, dry mouth or nose;
mild dizziness or drowsiness, trouble concentrating;
feeling restless or excited (especially in children); or
mild skin rash.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.See more: Cold and flu nighttime relief Side Effects
What other drugs will affect Cold and flu nighttime relief?
Ask a doctor or pharmacist before using Cold and Flu Nighttime Relief if you are also using any other drugs, including prescription and over-the-counter medicines, vitamins, and herbal products. Some medicines can cause unwanted or dangerous effects when used together. Not all possible interactions are listed in this medication guide.
Taking this medicine with other drugs that make you sleepy or slow your breathing can worsen these effects. Ask your doctor before taking Cold and Flu Nighttime Relief with a sleeping pill, narcotic pain medicine, muscle relaxer, or medicine for anxiety, depression, or seizures.